Format

Send to

Choose Destination
Cancer. 1997 Jul 15;80(2):286-91.

Fatal pulmonary toxicity resulting from treatment with gemcitabine.

Author information

1
Department of Clinical Oncology, Royal North Shore Hospital, St. Leonards, NSW, Australia.

Abstract

BACKGROUND:

Pulmonary toxicity reported with gemcitabine is usually mild and self-limiting. The authors report a series of three patients who had life-threatening pulmonary toxicity after receiving gemcitabine.

METHODS:

The three patients presented to two major teaching hospitals with significant pulmonary dysfunction while receiving gemcitabine. Case data were obtained from patient records. A review of the literature was done to seek reports of pulmonary toxicity with gemcitabine and cytosine arabinoside (ara-C).

RESULTS:

The common features of the respiratory illnesses of the three patients in this study were tachypnea, marked hypoxemia, and an interstitial infiltrate on chest radiograph consistent with pulmonary edema. There was no evidence of underlying heart disease in any patient. In addition, there was no evidence of infection, metabolic causes, or lymphangitic carcinomatosis to explain the clinical findings. Two patients died, and postmortem examination confirmed acute RDS (respiratory distress syndrome), whereas in the third patient a transbronchial biopsy showed interstitial pneumonitis. These findings were consistent with drug-induced pulmonary toxicity. Diuretics and corticosteroids were useful measures for treating the patients' symptoms, and one patient survived after gemcitabine was withdrawn.

CONCLUSIONS:

These three cases of acute RDS may be the result of a capillary leak phenomenon due to treatment with gemcitabine, as observed in patients given intermediate dose and high dose ara-C, a drug similar in structure and metabolism to gemcitabine. The authors suggest caution in repeated administration of gemcitabine to patients who develop unexplained noncardiogenic pulmonary edema. Withdrawing gemcitabine and administering corticosteroids and diuretics may help to avert a fatal outcome.

Supplemental Content

Loading ...
Support Center